Major bleeding after endoscopic biopsy in relation to use of antithrombotics
28 May 2014 (online)
We read with great interest the two articles about gastrointestinal bleeding after cold biopsy  . Although endoscopic cold biopsy is regarded as a procedure with low bleeding risk, the actual incidence of delayed bleeding after cold biopsy varies among studies      . Furthermore, the influence of antithrombotic agents (i. e., antiplatelets and anticoagulants) on post-biopsy bleeding remains unknown. We would like to describe our own experience.
Between January 2011 and September 2013, a total of 3492 cold biopsy procedures (2666 upper gastrointestinal endoscopy and 826 colonoscopy) were performed at our center. After the 3492 procedures, two patients (0.06 %) experienced major delayed post-biopsy bleeding requiring endoscopic hemostasis and transfusion. In both cases, only one sample was taken from a small (< 1 cm) flat area of redness in the stomach to rule out malignancy. The pathological diagnosis was gastritis and no abnormal vessel was observed in the two biopsy specimens. Oozing immediately after biopsy was within normal range but melena started 2 to 3 days after the procedures. Both patients were elderly men (82 and 81 years) taking antiplatelets because of cardiovascular conditions. Aspirin and ticlopidine were continued during the periendoscopic period in one patient while cilostazol was ceased 7 days before the endoscopy in the other. Both required repeat endoscopic heat coagulation and red blood cell transfusion.
In our series, antithrombotic agents were being prescribed in 448 cases (12.8 %) of 3492 endoscopies with biopsy, and 124 patients were on dual, triple, or quadruple therapy. The post-biopsy bleeding rate in the group with antithrombotics was 0.4 % (2 /448), and thus higher than that of patients without antithrombotic therapy (0/3044; P = 0.016). As the previous guideline from the Japanese gastrointestinal endoscopy association recommended discontinuation of antithrombotic agents before cold biopsy , 251 of the 448 biopsies (56 %) had been performed after cessation of antithrombotic agents while these were continued in 197 (44 %). Although the cessation or continuation of antithrombotic agents had been arbitrary, the post-biopsy bleeding rate was similar between the two groups (0.4 % vs. 0.5 %, respectively; P = 0.81).
In summary, major post-biopsy bleeding was rare, but the safety of cold biopsy in patients taking antithrombotic agents, especially those with dual or triple therapy, is still unclear. Further study is needed to elucidate this matter.
- 1 Sarkis F, Abu Daya H, Sharara A et al. Delayed overt gastrointestinal bleeding after cold endoscopic biopsy. Endoscopy 2013; 45: 75
- 2 Repici A, Hassa C, Vitetta E et al. Safety of cold polypectomy for <10 mm polyps at colonoscopy: a prospective multicenter study. Endoscopy 2012; 44: 27-31
- 3 Shiffman ML, Farrel M, Yee YS. Risk of bleeding after endoscopic biopsy or polypectomy in patients taking aspirin or other NSAIDs. Gastrointest Endosc 1994; 40: 458-462
- 4 Whitson MJ, Dikman AE, von Althann C et al. Is gastroduodenal biopsy safe in patients receiving aspirin and clopidogrel? A prospective, randomized study involving 630 biopsies. . J Clin Gastroenterol 2011; 45: 228-233
- 5 Ono S, Fujishiro M, Kanzaki H et al. Conflicting clinical environment about the management of antithrombotic agents during the periendoscopic period in Japan. J Gastroenterol Hepatol 2011; 26: 1434-1440
- 6 Gerson LB, Michaels L, Ullarh N et al. Adverse events associated with anticoagulation therapy in the periendoscopic period. Gastrointest Endosc 2010; 71: 1211-1217
- 7 Ogoshi K, Kaneko E, Tada M et al. [The management of anticoagulation and antiplatelets therapy for endoscopic procedures. ] Gastroenterol Endosc 2005; 47: 2691-2695 Japanese